Maine, 2007Flood in Maine, April 23 to 30, 2007
April 23 to 30, 2007 · NWS CAR · 1 event in 1 county or zone
A combination of rain and melting snow contributed to rising water levels on the Mattawamkeag River at Mattawamkeag. during the morning of the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of rain and melting snow contributed to rising water levels on the Mattawamkeag River at Mattawamkeag. The river reached flood stage...13.0 feet...during the morning of the 23rd. Record warmth occurred across the region during the 23rd causing rapid snow melt and runoff contributing to further increases in river levels. The river then remained above flood stage into the early morning hours of the 30th. During this time river levels were generally between 13 and 14 feet...with the river cresting at just over 14 feet during the evening of the 26th. Only minor flooding occurred during this time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 23, 3:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 23, 3:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
422 AM EDT MON APR 23 2007
.SYNOPSIS...
WARM HIGH PRESSURE WILL REMAIN SOUTH OF THE AREA TODAY AND TONIGHT.
A STRONG COLD FRONT WILL CROSS THE AREA LATE TONIGHT FOLLOWED BY
COOLER HIGH PRESSURE TUESDAY INTO WEDNESDAY. LOW PRESSURE WILL
PASS SOUTH OF THE REGION WEDNESDAY NIGHT FOLLOWED BY MORE HIGH
PRESSURE ON THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WARM FRONT ASSOCIATED WITH SOME PATCHY HIGH CLOUDS WILL LIFT
NORTHEAST INTO THE MARITIMES EARLY THIS MORNING. THE COMBINATION
OF BUILDING UPPER LEVEL RIDGE AND INCREASING SOUTHWEST FLOW WILL
BRING UNSEASONABLY WARM AIR INTO THE COUNTY WARNING AREA (CWA)
TODAY.
LOW LEVEL STREAMLINE/TRAJECTORY ANALYSIS SUPPORTS MODEL FORECAST
OF 925 MB TEMPERATURES REACHING INTO THE MID AND UPPER TEENS THIS
AFTERNOON. YESTERDAY MAX TEMPERATURES ACROSS NEW YORK STATE
WESTWARD TO LOWER MICHIGAN WITHIN THIS AIRMASS HAD MAX TEMPERATURES
WELL INTO THE 70S AND SOME LOWER 80S SUNDAY AFTERNOON. WILL
CONTINUE TO FAVOR THE WARMER MAV GUIDANCE FOR MAX TEMPERATURES
ACROSS THE CWA TODAY. THIS IS IN FACT SUPPORTED BY LOCAL TEMPERATURE
PROJECT.
IN ADDITION TO THE WARM TEMPERATURES WILL BE THE WINDS/LOW HUMIDITY
POSSIBLY CAUSING FIRE DANGER CONCERNS ACROSS THE CWA TODAY. WITH
SOUTHWEST FLOW OFF THE OCEAN EXPECT THE HIGHER DEW POINTS/RELATIVE
HUMIDITY VALUES TO BE OVER THE DOWNEAST COAST AND POSSIBLY INTO
THE SOUTHERN PORTION OF ZONES 15>17. ELSEWHERE OVER DOWNEAST AND
EAST CENTRAL MAINE WINDS/HUMIDITY MAY REACH RED FLAG WATCH/WARNING
CRITERIA. COORDINATION WITH MAINE STATE FOREST SERVICE WILL BE
NEEDED EARLY THIS MORNING.
OTHERWISE...MODELS ARE IN GOOD AGREEMENT WITH STRONG COLD FRONT TO
MOVE SOUTHEAST ACROSS THE CWA TONIGHT. EXPECT AREA OF SHOWERS TO
DEVELOP MAINLY OVER THE NORTHERN AND NORTH CENTRAL ZONES WHERE THE
BEST VERTICAL MOTION COINCIDES WITH THE GREATEST HEIGHT FALLS
ASSOCIATED WITH SHORT WAVE MOVING THROUGH THE REGION TONIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A STRONG COLD FRONT WILL MOVE THROUGH EARLY TUESDAY FOLLOWED BY
GUSTY WINDS AND COOLER DRIER AIR TUESDAY INTO WEDNESDAY. LOWS
TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT WILL FALL BELOW FREEZING
IN THE DRY AIR. THE STRONG LATE APRIL SUNSHINE WILL BOOST HIGHS
INTO THE 50S TUESDAY AND WEDNESDAY...BUT RELATIVE HUMIDITIES WILL
BE VERY LOW WITH DEW POINTS REMAINING BELOW FREEZING.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
HAVE GENERATED THE GRIDS THIS PERIOD USING HPC GUIDANCE. ONLY
CHANGES WERE TO ADJUST POPS LOWER THURSDAY AS LOW PRESSURE PASSES
TO THE SOUTH OF THE FORECAST AREA AND HAVE ALSO MADE SOME
ADJUSTMENTS TO LOWER POPS OVER THE WEEKEND TO BETTER FIT
NEIGHBORING OFFICE.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE END OF THE WEEK IN GOOD
VISIBILITIES AND MAINLY CLEAR SKIES. HOWEVER...A BRIEF PERIOD OF
MVFR CIGS IS POSSIBLE JUST AHEAD AND ALONG THE COLD FRONT IN THE
FAR NORTH LATE TONIGHT.
&&
.HYDROLOGY...
RIVERS ACROSS NORTHERN AND CENTRAL MAINE CONTINUE TO SLOWLY RISE IN
RESPONSE TO THE WARM TEMPERATURES AND SNOW MELT. ICE WAS MOVING ON
THE SAINT JOHN RIVER AT DICKEY WITH THE FLOW INCREASING ABOUT 6
FEET WITH THE 3 AM STAGE ON THE SAINT JOHN RIVER AT DICKEY AT 20.28
FEET. FLOOD STAGE IS 25 FEET. FLOW LEVELS ARE SLOWLY INCREASING ON
THE SAINT JOHN RIVER AT FORT KENT AND ALSO ON THE AROOSTOOK RIVER
AT WASHBURN. THE MATTAWAMKEAG RIVER AT MATTAWAMKEAG IS HOLDING AT
12.92 FEET. FLOOD STAGE IS 13.0 FEET. BASED ON CURRENT FORECAST
AND THE FLOW HOLDING STEADY...WILL CONTINUE WITH THE FLOOD
ADVISORY FOR THE MATTAWAMKEAG RIVER.
&&
.MARINE...
NEAR TERM: STRENGTHENING SOUTHWEST GRADIENT WILL INCREASE WINDS TO
40 TO 45 KT /ABOVE THE STABLE LAYER (925 MB)/ TODAY...HOWEVER
EXPECT ABOUT HALF THESE WIND SPEEDS TO PENETRATE THE STABLE LAYER.
THUS EXPECT SCA WINDS AND SEAS OVER THE COASTAL WATERS TODAY INTO
TONIGHT. WILL CONTINUE THE SCA HEADLINE THROUGH TONIGHT.
SHORT TERM: COOLER AIR MOVING IN TUESDAY WILL BRING A GUSTY
WESTERLY BREEZE. HIGH PRESSURE CRESTING OVER THE WATERS WEDNESDAY
INTO THURSDAY WILL ALLOW WINDS TO BE LIGHTER AS WEAK LOW PRESSURE
PASSES SOUTH OF THE WATERS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ050.
&&
NEAR TERM...FITZSIMMONS
SHORT TERM...BLOOMER
LONG TERM...MIGNONE
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/BLOOMER
HYDROLOGY...FITZSIMMONS
Hazardous weather outlook, Apr 23, 4:00 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
500 AM EDT MON APR 23 2007
ANZ050-MEZ001>006-010-011-015>017-029>032-240900-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
500 AM EDT MON APR 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
Flood, Penobscot
- When
- April 23, 6:00 AM EST to April 30, 2:00 AM EST
- Where
- Penobscot County, Mattawamkeag
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Mesonet
- Coordinates
- 45.520, -68.350
A combination of rain and melting snow contributed to rising water levels on the Mattawamkeag River at Mattawamkeag. The river reached flood stage...13.0 feet...during the morning of the 23rd. Record warmth occurred across the region during the 23rd causing rapid snow melt and runoff contributing to further increases in river level. The river remained above flood stage into the early morning hours of the 30th. During this time river levels were generally between 13 and 14 feet...with the river cresting at just over 14 feet during the evening of the 26th. Only minor flooding occurred while the river was above flood stage...mainly affecting low lying areas along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, April 23 to 24, 2007$597,000 · EF1 · 21 events
- Wildfire in Pennsylvania, April 23, 2007$1.2 million · 1 event
- Flash Flooding and Flood in Nebraska, April 23 to 24, 2007$540,000 · 1 in hail · 10 events
- Tornadoes and Hail in Texas, April 23, 2007$100,000 · EF0 · 4 events
- Tornadoes and Hail in Kansas, April 23, 2007EF1 · 17 events
- Tornadoes and Hail in Colorado, April 23 to 24, 2007EF0 · 39 events
- Hail and Damaging Wind in Ohio, April 23, 2007$50,000 · 1 in hail · 2 events
- Damaging Winds in New York, April 23, 2007$35,000 · 60 kt wind · 5 events
- Damaging Winds in New York, April 23, 2007$35,000 · 50 kt wind · 3 events
- Hail in Texas, April 23, 2007$25,000 · 2.5 in hail · 6 events
- Tornadoes and Hail in Texas, April 23, 2007$21,000 · EF0 · 8 events
- High Surf in Hawaii, April 23 to 24, 200714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20738.